Facebook Pixel Code
x
We use cookies to create the best experience for you. Keep on browsing if you are OK with that, or find out how to manage cookies.

Adverse Drug Events and Medication Errors

This is a preview of the 3-page document
Read full text

Medical errors have commonly occurred in relation to the wrong dosage of a drug aimed at treating a patient’ s condition. While the medication provided for treatment of various conditions commonly has a positive reaction in the management of the condition, the wrong dosage could have adverse effects on the patient. Drug management and administration remain an important nursing skill aimed at ensuring that medical errors related to the wrong dosage are minimized in practice (Kopp et. al., 2006). Wrong dosage can occur as a result of prescribing the wrong medication through the confusion, or administering wrong quantities of a drug.

The latter remains the most common medical error of the wrong dosage because of the actions involved in the preparation of drugs through mixing or measuring the quantities (Fanikos et al, 2004). In the case of low quantity, the effectiveness of the drug is the problem. Higher dosages commonly present adverse effects on a patient. In the case described here, the nurse administered a high IV bolus dosage of heparin to a patient. Heparin is an anticoagulant drug that is administered to prevent the formation of blood clots in patients with various medical conditions.

The drug commonly comes in the form of solutions of different concentrations, and using the wrong concentration presents serious health repercussions to the patient (NAN, 2013). The nurse, in this case, was supposed to administer 3,000 units of the drug but gave the patient 30,000 units erroneously. The concentration of the solution is commonly given in the number of units per vial, which is 10 ml bottle. In the case presented, the concentration was indicated as 1000 unit/ml, which the nurse confused to be 1000 units/vial.

The nurse, therefore, administered 3 vials, which resulted in a total dosage of 30,000 units. Impact on the PersonAn overdose of heparin is extremely dangerous and presents adverse effects to the patient. Since the medication is normally utilized as an anticoagulant, it has an effect of making the human blood thinner. As a result of the thinning, the patient suffered from intracranial hemorrhage, which further increased the intracranial pressure on the patient’ s brain herniation.

This is a preview of the 3-page document
Open full text
Close ✕
Tracy Smith Editor&Proofreader
Expert in: Nursing, Health Sciences & Medicine, Medical science
Hire an Editor
Matt Hamilton Writer
Expert in: Nursing, Medical science, Health Sciences & Medicine
Hire a Writer
preview essay on Adverse Drug Events and Medication Errors
WE CAN HELP TO FIND AN ESSAYDidn't find an essay?

Please type your essay title, choose your document type, enter your email and we send you essay samples

Contact Us